Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 9, 1998, 1:03 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1998, 1:03 AM EDT (05:03 UTC)
- Expired
- Apr 9, 1998, 1:50 AM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:10 AM EDT | Hail 1 | North Charleston, SC | |
| Apr 9, 1:20 AM EDT | Hail 1.75 | Wando, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 10:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 090503 RRA SVRCHS SCC015-019-090550- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 103 AM EDT THU APR 9 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHERN BERKELEY COUNTY IN SOUTH CAROLINA CHARLESTON COUNTY IN SOUTH CAROLINA * UNTIL 150 AM EDT * AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF RAVENEL... MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH CHARLESTON AND HANAHAN AT 105 AM WANDO AND CAINHOY BY 115 AM WHITEHALL TERRACE AND AWENDAW BY 125 AM DAMAGING WINDS AND LARGE HAIL ARE @LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:00 PM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Apr 8, 8:00 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER ERVICE CHARLESTON SC 800 PM EDT WED APR 8 1998 CURRENT IR IMAGERY SHOWING TSRA ACTIVITY BEGINNING TO FIRE MAINLY N OF CWA IN RESPONSE TO MID LEVEL DRYING ASSOCIATED WITH S/W AND LEFT EXIT REGION OF JET STREAK EVIDENT OVER S LA ON H2O VAP IMAGERY. WAA AHEAD OF DIGGING S/W THROUGH LOWER MISS VALLEY HAS RESULTED IN WEAK UPPR RIDGING ACROSS THE CWA ATTM. THIS PATTERN SHUD KEEP THE ATMOSPHERE OVER THE AREA ONLY MARGINALLY UNSTABLE THROUGH TONIGHT WITH HIGHEST THREAT FOR SEVERE WEATHER STAYING MANINLY N. TEMPS AND WINDS LOOK OKAY. FOR CWF...WILL KEEP SCA UP OVER COASTAL WATERS WITH 00Z CHS SOUNDING SHOWING 20 TO 30 KT JUST OFF THE DECK AND ETA PROGGING A 50 KT LLVL JET TO DEVELOP LATE TONIGHT. SIMENSKY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 6:13 AM EDT | Tornado Warning | CHS | Jasper | 17 min |
| Apr 9, 6:27 AM EDT | Tornado Warning | CHS | Beaufort | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.